It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-19-2005, 06:54 PM   #1
Newbie
(male)
 
Join Date: Jul 2005
Posts: 5
jhvh1 HB User
Question about Toprol

I am new here, had a heart attack about 2 months ago and am on lots of fun new meds,
anyhow, I just read in a comment posted by mgraylorn something that needs to be explained to me:

"Be careful with the Toprol though, it is a beta blocker and you need to gradually reduce dosage of that one and NOT quit it cold turkey."


just what is a beta blocker and why would I not quit cold turkey?

anyone with the patience to explain, I thank you.

Travis

 
Old 07-20-2005, 08:34 AM   #2
Senior Veteran
(male)
 
Join Date: Apr 2005
Location: N.Y
Posts: 705
ACE28 HB UserACE28 HB UserACE28 HB UserACE28 HB User
Re: Question about Toprol

Quote:
Originally Posted by jhvh1
I am new here, had a heart attack about 2 months ago and am on lots of fun new meds,
anyhow, I just read in a comment posted by mgraylorn something that needs to be explained to me:

"Be careful with the Toprol though, it is a beta blocker and you need to gradually reduce dosage of that one and NOT quit it cold turkey."


just what is a beta blocker and why would I not quit cold turkey?

anyone with the patience to explain, I thank you.

Travis
Hi Jhvh1,

All beta blockers (TOPROL included) work on reducing (slowing) the heart rate. Over time the relaxing effect on the system becomes permanent. Beta blockers work on something known as Beta receptors which trigger adrenalin.
The system becomes use to this calming effect, which in turn lowers blood pressure. If you stop taking your med. suddenly, after a few days you will notice an increased heart rate and a blood pressure spike. If you have a compromised heart (heart disease etc..) this could be dangerous. The heart rate will return to normal after a week or so. When I stopped taking TOPROL I tapered the dose (ex. I split my 25 mg tablet in half, and took 12 1/2 mg daily for about 1 week, then every other day etc.) This helps avoid the sudden system shock of cold turkey.

Note: Tapering should be discussed with your doctor, regarding the dosage, substitute meds. etc.

I hope this info helps

 
Sponsors Lightbulb
   
Old 07-20-2005, 08:40 AM   #3
Senior Veteran
 
Join Date: Sep 2004
Posts: 673
mgraylorn HB User
Re: Question about Toprol

Beta blockers are a class of hypertension meds, some examples are atenolol, metoprolol (Toprol), propranolol and there are others. They are also used for angina, migraine headaches, anxiety or for people who have had heart attacks.

Because of the way they work, if you just quit taking them you can have serious rebound effects - cause your blood pressure to go way up, produce anxiety, rapid heartbeat, and other bad things. You have to gradually wean your body off of them. Now if you only take an occasional dose, say for anxiety, or are on a very low dose, especially for just a short time, then you probably don't need to wean. If you are on higher doses and for longer periods of time you have to cut back on the dose slowly to give your body a chance to adjust to the lack of the drug. It's like getting addicted to sleeping pills or antianxiety medication.

Last edited by mgraylorn; 07-20-2005 at 08:42 AM. Reason: spelling

 
Old 07-20-2005, 05:31 PM   #4
Newbie
(male)
 
Join Date: Jul 2005
Posts: 5
jhvh1 HB User
Re: Question about Toprol

ok, I understand now, thanks for the responses.

 
Old 07-22-2005, 05:25 PM   #5
Inactive
(female)
 
Join Date: Jun 2004
Posts: 343
dreamer89 HB User
Re: Question about Toprol

I just quit torprol since I got tired of not being able to exercise, tho it did help me sleep better and calmed my inner motor.

I cut by 25 percent, and the doctor wanted me to quit it by halves, going from 100 mg to 50 mg in one day and holding that for a week and then not taking it anymore, good thing I didn't listen to him because even just a 25 mg drop gave me the jitters, it incresed my energy temporarily, but the jitters remained,

today I have been without torprol for 2 days, I was real jittery yesterday, not as bad today tho I am still nervous,

RR

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
ARB Question irisheyes39 High & Low Blood Pressure 4 11-19-2009 07:18 AM
Another Toprol question ? rw82 High & Low Blood Pressure 5 03-16-2008 12:37 PM
Question re: CCBs & beta blockers Sonia567 High & Low Blood Pressure 14 12-24-2006 05:06 PM
Question relating to reducing Toprol XL summergirl05 Heart Disorders 0 04-01-2005 06:09 AM
Question about Toprol-XL and advice needed mike&ryansmom Heart Disorders 5 02-02-2005 06:34 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol







All times are GMT -7. The time now is 10:03 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!